Channel 9 news has reported that baby Declan was injected with the wrong medication whilst undergoing a routine CT scan at Sydney’s Nepean Hospital.
An emergency department doctor accidentally administered 12mg of intravenous Suxamethonium instead of administering 12mg of Ketamine to the baby.
Declan stopped breathing for 90 seconds and turned blue. The Director of the Emergency Department met with the parents that day and apologised.
Suxamethonium is a short acting depolarising neuromuscular blocking agent (NMB). It essentially causes short-term paralysis and is used as sedation/relaxation in anaesthesia.
- Endotracheal intubation.
- Endoscopic examination.
- Orthopaedic manipulations.
- Short surgical procedures.
There are numerous guidelines regarding the administration of this drug in hospitals in Australia. Equipment for intubation and ventilation must be available. It should only be given when a person experienced in endotracheal intubation is present. It should not be administered to a conscious patient.